Missouri, 2015

Flash Flood in Missouri, April 3, 2015

April 3, 2015 · NWS PAH · 1 event in 1 county or zone

A complex of thunderstorms over central Missouri moved and redeveloped southeast across southeast Missouri. The activity developed near and north of an east-west oriented convective outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of thunderstorms over central Missouri moved and redeveloped southeast across southeast Missouri. The activity developed near and north of an east-west oriented convective outflow boundary. The boundary sagged southward through a moderately unstable air mass. The overall intensity of the storms diminished as the atmosphere stabilized during the wee morning hours. Heavy rainfall and flooding of poor drainage areas was the primary hazard with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 11:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 2, 11:04 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1204 AM CDT FRI APR 3 2015

.UPDATE...
ISSUED AT 1203 AM CDT FRI APR 3 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 241 PM CDT THU APR 2 2015

LOTS TO BE CONCERNED WITH IN THE NEXT 24-32 HOURS. VERY SLOW
MOVING COLD FRONT LYING JUST NORTH OF THE FORECAST AREA THIS
AFTERNOON WILL SLIP SOUTH CLOSER TO THE OHIO RIVER TONIGHT. AT THE
SAME TIME...LOW PRESSURE WILL BE DEVELOPING OVER THE SOUTHERN
PLAINS AND SHOULD THEN EJECT ENE ALONG THE FRONTAL BOUNDARY LATER
TONIGHT AND FRIDAY AS H50 SHORT WAVE ENERGY DROPS SE INT THE
PLAINS STATES. THE SYSTEM IS MOISTURE LADEN WITH PW VALUES RUNNING
CLOSE TO 1.5" AND CAPE/LI VALUES WILL REMAIN QUITE UNSTABLE EVEN
DURING THE NIGHT TIME HOURS WITH 0-6 BULK SHEAR VALUES UP CLOSE TO
40 KTS EXPECTED. HENCE...WE WILL CONTINUE WITH A SEVERE
THUNDERSTORM THREAT THROUGH THE NIGHT...WHICH MAY EVEN INCREASE
SOME ON FRIDAY AS INSTABILITY INCREASES DURING THE DAY. STILL
THINK MAINLY HAILERS AN DAMAGING WIND GUST RISKS...THOUGH ISOLATED
TORNADOES WILL ALSO BE A POSSIBILITY...ESP AS THE SFC LOW
APPROACHES ON FRIDAY.

CLUSTERS OF STORMS MOVING ALONG AND AHEAD OF THE SFC FRONT WILL
DUMP COPIOUS RAINFALL RATES ON THE ORDER OF 1 TO 2 INCHES AN
HOUR. THUS...THE FLOOD WATCH WILL ALSO BE CONTINUED THROUGH 7 PM
FRIDAY EVENING...WHEN THE FRONT SHOULD FINALLY BE DRIVEN EAST OF
THE FORECAST AREA. SOME AREAS OF SE MO AND WRN KY HAVE ALREADY
BEEN PRIMED TODAY WITH CLUSTERS OF HIGH EFFICIENCY STRONG
THUNDERSTORMS REPEATING OVER THE SAME LOCATIONS. THUS...WILL NOT
TAKE MUCH MORE IN THOSE AREAS TO START SEEING SOME HIGHER FLOODING
IMPACTS.

ONCE WE GET THROUGH THE FRONTAL PASSAGE TOMORROW
AFTERNOON...CHILLY HIGH PRESSURE WILL GRADUALLY MOVE IN THE FROM
THE PLAINS AND BRING A COOL BUT DRY START TO THE WEEKEND. COULD
SEE READINGS DOWN INTO THE 30S BY SAT MORNING...BUT THINKING RIGHT
NOW IS THAT WIND WOULD PRECLUDE MUCH OF A FROST THREAT.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 241 PM CDT THU APR 2 2015

MODELS ARE COMING TOGETHER A LITTLE BETTER WITH OUR ACTIVE WEATHER
PATTERN LATE SUNDAY THROUGH MUCH OF NEXT WEEK.  HIGH PRESSURE TO OUR
EAST AND LOW PRESSURE DEVELOPING OVER THE CENTRAL PLAINS WILL RESULT
IN SOUTHERLY WINDS PUMPING WARM, MOIST AND UNSTABLE AIR OVER THE
MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS BEGINNING ON SUNDAY.
MODELS SPREAD SHOWERS AND THUNDERSTORMS NORTHEAST ACROSS THE PAH
FORECAST AREA LATE SUNDAY INTO SUNDAY NIGHT, WITH GFS AND CANADIAN A
BIT MORE AGGRESSIVE AND WIDESPREAD THAN THE ECMWF.  AS THE LOW MOVES
SLOWLY NORTHEAST AND THE ASSOCIATED COLD FRONT MOVES EAST, MODELS
DIFFER ON BEST TIMES FOR MORE SUBSTANTIAL CONVECTIVE ACTIVITY, BUT
ALL AGREE ON CHANCES CONTINUING MONDAY THROUGH THURSDAY.  CONTINUED
WITH CHANCE POPS FOR SHOWERS AND STORMS THROUGH THE EXTENDED, WITH
THE LOWEST CHANCES ON MONDAY WHEN MODELS A BIT OF AGREEMENT ON A
LULL IN THE ACTIVITY.  TEMPERATURES WILL BE NEAR SEASONAL ON SUNDAY,
THEN WELL ABOVE SEASONAL SUNDAY NIGHT THROUGH MID WEEK.

&&

.AVIATION...
ISSUED AT 1203 AM CDT FRI APR 3 2015

CONVECTION IS BLOSSOMING OVER MOST OF THE REGION. STILL LOOKING
FOR 3 TO 4 HOURS OF SHRA/TSRA TO BEGIN THE FORECAST PERIOD...AND
THEN A PERIOD OF IFR CEILINGS THROUGH THE MORNING...AS A SURFACE
LOW MOVES NORTHEAST THROUGH THE REGION. ONCE THE LOW PASSES
BY...THE COLD FRONT WILL SURGE THROUGH THE REGION...AND WE WILL
SEE A FINAL QUICK-HITTING ROUND OF CONVECTION MIDDAY THROUGH MID-
AFTERNOON. SUSTAINED NORTHWEST WINDS AROUND 20KTS WITH GUSTS 30KTS
ARE LIKELY BEHIND THE FRONT LATE AFTERNOON INTO EARLY EVENING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THROUGH FRIDAY EVENING FOR ILZ075>078-080>094.

MO...FLOOD WATCH THROUGH FRIDAY EVENING FOR MOZ076-086-087-100-
     107>112-114.

IN...FLOOD WATCH THROUGH FRIDAY EVENING FOR INZ081-082-085>088.

KY...FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...RST
AVIATION...DRS
Hazardous weather outlook, Apr 2, 9:50 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT THU APR 2 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1050 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT. A FEW MAY
BECOME SEVERE. PRIMARY THREATS INCLUDE LARGE HAIL AND DAMAGING
WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 AM FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND A SMALL PART OF
WESTERN KENTUCKY. REFER TO THE WATCH FOR DETAILS.

HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A CONCERN
OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT. REFER TO THE FLOOD
WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A PERIOD OR TWO OF THUNDERSTORMS ARE FORECAST FRIDAY. A FEW
STORMS MAY BECOME SEVERE FROM LATE FRIDAY MORNING INTO THE
AFTERNOON... ESPECIALLY ACROSS WESTERN KENTUCKY. THE SEVERE
POTENTIAL OVER SOUTHEAST MISSOURI AND FAR SOUTHERN ILLINOIS IS
MORE UNCERTAIN AND HIGHLY CONTINGENT ON IMPACTS FROM MORNING
ACTIVITY. WHERE SEVERE STORMS OCCUR...PRIMARY CONCERNS ARE
DAMAGING WINDS AND LARGE HAIL. A FEW TORNADOES ARE ALSO POSSIBLE.

LOCALLY HEAVY RAINFALL WILL CONTINUE WITH THUNDERSTORMS ON A MORE
INTERMITTENT BASIS THROUGH FRIDAY. A FLOOD WATCH IS IN EFFECT
THROUGH 7 PM FRIDAY EVENING. SEE THE FLOOD WATCH FOR ADDITIONAL
INFORMATION.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...THEN AGAIN FROM
LATE FRIDAY MORNING INTO THE AFTERNOON.

In the hours before

Local storm report, Apr 3, 1:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     FLASH FLOOD      2 S PARKERSBURG         38.56N 88.06W
04/03/2015                   EDWARDS            IL   TRAINED SPOTTER

            ROUTE 130 IS UNDERWATER WITH LOCAL STREAMS OUT OF THEIR
            BANKS.

&&

SMITTY
Local storm report, Apr 3, 1:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
04/03/2015                   JACKSON            IL   TRAINED SPOTTER

            CORNER OF WALL AND WALNUT STREET IS UNDER WATER.

&&

SMITTY
Local storm report, Apr 3, 1:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLASH FLOOD      CARBONDALE              37.72N 89.22W
04/03/2015                   JACKSON            IL   BROADCAST MEDIA

            EASTBOUND ROUTE 13 IS CLOSED NEAR WALGREENS DUE TO
            FLOODING.

&&

SMITTY
Local storm report, Apr 3, 1:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
257 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     BLIZZARD         4 S HARRISBURG          37.68N 88.55W
04/03/2015                   SALINE             IL   LAW ENFORCEMENT

            WATER OVER ILLINOIS 145 SOUTH OF TOWN.

&&

SMITTY
Local storm report, Apr 3, 1:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
258 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     FLASH FLOOD      4 S HARRISBURG          37.68N 88.55W
04/03/2015                   SALINE             IL   LAW ENFORCEMENT

            WATER OVER ILLINOIS 145 SOUTH OF TOWN.

&&

SMITTY
Local storm report, Apr 3, 2:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     FLASH FLOOD      RALEIGH                 37.83N 88.53W
04/03/2015                   SALINE             IL   LAW ENFORCEMENT

            WATER OVER ROAD ALONG ILLINOIS ROUTE 34 NORTH

&&

SMITTY

The radar

The Paducah radar (KPAH), 143 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
April 3, 2:00 AM CST to 4:00 AM CST
Where
Butler County, Qulin to 3 mi W of Qulin
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.600, -90.270

Flash flooding of drainage ditch number 1 for the Black River apparently caused a drowning fatality. A vehicle travelling along a small farm road parallel to the ditch got stuck in mud. The male victim was located several days later about 400 yards south of his pickup truck and six feet from the bank of the ditch. The search was suspended for about two days to allow the water to recede.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Butler2015-04-0340MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568600.